New Mexico, 2005

Flash Flooding in New Mexico, August 20 to 21, 2005

August 20 to 21, 2005 · NWS MAF · 2 events in 2 counties and zones

Several thunderstorms tracked across southeastern New Mexico producing flash flooding in both urban and rural areas. One high water rescue was performed to rescue three people in a vehicle on Hidalgo Road near Dark Canyon Draw.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Several thunderstorms tracked across southeastern New Mexico producing flash flooding in both urban and rural areas. One high water rescue was performed to rescue three people in a vehicle on Hidalgo Road near Dark Canyon Draw.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 20, 1:02 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 1:02 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT SAT AUG 20 2005

.SHORT TERM...
SHOWERS AND THUNDERSTORMS ONGOING IN THE DAVIS MOUNTAINS...WITH
ADDITIONAL ACTIVITY CROPPING UP WEST OF VAN HORN...IN THE GUADALUPE
MOUNTAINS...AND IN NORTHERN CHIHUAHUA.  BELIEVE MOST OF THIS
ACTIVITY ASSOCIATED WITH A SHORTWAVE TROUGH OVER NORTHERN
CHIHUAHUA...WHICH IS NOT READILY NOTICEABLE IN WATER VAPOR IMAGERY.
HOWEVER...IR SATELLITE IMAGERY DOES REVEAL A MESOSCALE CONVECTIVE
VORTEX IN THE VICINITY OF EL PASO...WHICH APPEARS TO BE MOVING
NORTH/NORTHEAST.  ANOTHER FEATURE OF INTEREST IS THE TUTT LOW
CURRENTLY MOVING NORTHWARD INTO THE TEXAS PANHANDLE THIS AFTERNOON.
EXPECT MOST OF THE CONVECTION WITH THIS FEATURE TO OCCUR EAST OF THE
CWA.

THINK SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD WITH
TIME FROM SOUTHEAST NEW MEXICO SOUTH THROUGH THE DAVIS MOUNTAINS
THIS AFTERNOON...AND INTO THIS EVENING...AS THE MCV AND SHORTWAVE
TROUGH MOVE SLOWLY NORTH ON THE WESTERN FRINGE OF OF AN UPPER LEVEL
RIDGE OVER THE SOUTHEASTERN UNITED STATES.  SINCE SOME LOCATIONS
HAVE SEEN SOME SUN...THINK THERE MAY BE ENOUGH INSTABILITY FOR A FEW
SEVERE STORMS...ESPECIALLY CONSIDERING THE INVERTED V
CHARACTERISTICS OF MODEL SOUNDINGS THESE AREAS.

HEAVY RAIN WILL DEFINITELY BE A POSSIBILITY AS PWATS ARE RUNNING
FROM 1.5 TO 1.75 INCHES OVER THESE AREAS.  SINCE THE CHANCE OF RAIN
IS LOOKING PRETTY GOOD...ESPECIALLY IF YOU HEED THE GFS...WILL ISSUE
A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON THROUGH TONIGHT FOR THE
VAN HORN AREA AND HIGHWAY 54 CORRIDOR...GUADALUPE MOUNTAINS...REEVES
COUNTY/UPPER TRANS PECOS...EDDY COUNTY...AND LEA COUNTY.  ALL OF
THESE AREAS SAW COPIOUS AMOUNTS OF RAINFALL LAST
NIGHT...CONSERVATIVELY 4 TO 5 INCHES IN VARIOUS LOCALES...WITH EDDY
AND LEA RECEIVING UPWARDS OF 7 TO 8 INCHES IN SOME LOCATIONS SINCE
THE BEGINNING OF AUGUST.  NEEDLESS TO SAY...THE GROUND IS SATURATED
IN THESE AREAS.  WOULD INCLUDE JEFF DAVIS COUNTY IN THE FLASH FLOOD
WATCH TOO...HOWEVER IT APPEARS ANY FLASH FLOODING WOULD BE MORE
ISOLATED AND CONVECTION MAY WANE THERE AROUND SUNSET.  WILL HAVE TO
KEEP AN EYE ON DARK CANYON IN EDDY COUNTY AS RUNOFF CONTINUES AND
THERE IS THE POSSIBILITY OF ADDITIONAL HEAVY RAIN.

FURTHER EAST...NOT ANTICIPATING TOO MUCH AS MOST OF THE LIFT LOOKS
LIKE IT WILL STAY OVER THE WESTERN ZONES.  STORM MOTION SHOULD
BRING SOME TSRA OUT INTO THE PLAINS...BUT THIS WILL MAINLY BE IN
SOUTHEAST NEW MEXICO.  TWEAKED A FEW TEMPERATURES IN VARIOUS
LOCATIONS...ALONG WITH THE SKY AND DEWPOINT GRIDS.

.LONG TERM...
AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED ACROSS
TEXAS OVER THE NEXT SEVERAL DAYS. A MOIST SUBTROPICAL FETCH WILL
CONTINUE TO STREAM ACROSS FAR WEST TEXAS...THE GUADALUPE
MOUNTAINS...AND THE SOUTHEASTERN PLAINS OF NEW MEXICO SUNDAY. WILL
LIKELY SEE SCATTERED THUNDERSTORM COVERAGE CONTINUE IN THESE AREAS.
HEAVY RAINFALL WILL LIKELY BE A CONCERN AGAIN ACROSS THE GUADALUPE
MOUNTAINS AND THE SOUTHEASTERN NM PLAINS. LATER SHIFTS MAY WANT TO
CONSIDER INCREASING POPS AND EXPANDING THE FLASH FLOOD WATCH INTO
THESE AREAS AGAIN SUNDAY...ESPECIALLY IF HEAVY RAINS FALL AGAIN
TONIGHT.

WEAK SHORTWAVES WILL CONTINUE TO ROTATE AROUND THE WESTERN PERIPHERY
OF THE RIDGE MONDAY AND TUESDAY. THE LATEST GFS MODEL ORIENTS THE
THETA-E RIDGE ACROSS AREAS FROM THE GUADALUPE MOUNTAINS TO THE
NORTHERN PERMIAN BASIN BOTH DAYS. WILL KEEP 20-25 PCT COVERAGE OF
THUNDERSTORMS IN THE GRIDDED POP DATABASE IN THESE LOCATIONS. THE
UPPER LEVEL RIDGE WILL BUILD/EXPAND WESTWARD BACK INTO MUCH OF THE
AREA DURING THE MID TO LATE WEEK TIME FRAME. THE MOIST/THETA-E AXIS
WILL ALSO SHIFT WESTWARD...SO SHOWER/THUNDERSTORM CHANCES WILL BE
ISOLATED AT BEST AND WILL MAINLY BE CONFINED TO THE WESTERN THIRD OF
THE CWA LATE IN THE WEEK. OTHERWISE...WE DID NOT MAKE TOO MANY
WHOLESALE CHANGES TO THE PREVIOUS SET OF MAX/MIN TEMP...WIND...AND
DEWPOINT FIELDS. OVERALL TEMPERATURES SHOULD REMAIN NEAR
CLIMATOLOGICAL NORMAL VALUES FOR THE NEXT FEW DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              71  94  68  92 /  10  10  10  10
CARLSBAD NM                68  92  67  92 /  60  30  30  20
DRYDEN TX                  73  96  71  95 /  10  10   0   0
FORT STOCKTON TX           70  94  71  94 /  10  10  10  10
GUADALUPE PASS TX          65  87  66  86 /  60  30  30  20
HOBBS NM                   68  90  67  90 /  60  30  30  20
MARFA TX                   60  87  59  88 /  30  10  10  10
MIDLAND INTL AIRPORT TX    71  94  68  93 /  10  10  10  10
ODESSA TX                  71  95  69  93 /  10  10  10  10
WINK TX                    73 100  72  97 /  40  20  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
     CENTRAL LEA COUNTY...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY...NORTHERN LEA COUNTY...AND
     SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH UNTIL 5 AM SUNDAY FOR THE FOLLOWING ZONES:
     GUADALUPE MOUNTAINS...REEVES COUNTY AND UPPER TRANS
     PECOS...AND VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

67/21
Hazardous weather outlook, Aug 20, 12:45 PM MST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT AUG 20 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
245 PM CDT SAT AUG 20 2005 /145 PM MDT SAT AUG 20 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
AFFECT PORTIONS OF THE GUADALUPE MOUNTAINS...VAN HORN AREA...
UPPER TRANS PECOS...AND PLAINS OF SOUTHEAST NEW MEXICO THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD BE SEVERE...
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE.  HOWEVER...THE MAIN
THREAT WILL BE FLASH FLOODING AS MUCH RAIN HAS FALLEN OVER MOST
OF THESE AREAS...AND ANY OF THIS ACTIVITY WILL BE CAPABLE OF
PRODUCING VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A CONTINUED CHANCE OF HEAVY RAIN WILL RESULT IN ISOLATED LOCATIONS
EXPERIENCING FLASH FLOODING ON MONDAY. THEREAFTER...THE CHANCE OF
RAIN IS EXPECTED TO DECREASE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AS THERE IS A THREAT OF FLASH
FLOODING ALONG WITH ISOLATED SEVERE THUNDERSTORMS.  LOCAL SPOTTER
GROUPS AND EMERGENCY OFFICIALS SHOULD MONITOR THE WEATHER
CONDITIONS FOR THE POSSIBILITY OF FLASH FLOODING...ESPECIALLY FROM
THE UPPER TRANS PECOS ACROSS THE SOUTHEAST NEW MEXICO PLAINS WHERE
HEAVY RAINS FELL LAST NIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 20, 3:19 PM MST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
519 PM CDT SAT AUG 20 2005

NMZ034-202315-
SOUTHERN LEA COUNTY-
419 PM MDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTH CENTRAL LEA COUNTY.

AT 419 PM MDT...A STRONG THUNDERSTORM WAS LOCATED OVER SOUTH CENTRAL
LEA COUNTY 11 MILES TO THE WEST OF JAL ALONG STATE HIGHWAY
128...MOVING SLOWLY TO THE NORTHEAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH... HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE WITH THIS STORM.  TAKE COVER NOW IF YOU
ARE IN THE PATH OF THIS STORM.
Special weather statement, Aug 20, 4:31 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
631 PM CDT SAT AUG 20 2005

TXZ060-067-210030-
WINKLER-WARD-
631 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WARD AND WINKLER COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF PYOTE AT 631 PM
CDT. ANOTHER STRONG THUNDERSTORM WAS LOCATED 1 MILE NORTHWEST OF
WINK AT 631 PM CDT. THIS ACTIVITY IS MOVING NORTH AT 10 MPH.

GUSTY THUNDERSTORM WINDS NEAR 50 MPH... SMALL HAIL... VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Special weather statement, Aug 20, 4:40 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 PM CDT SAT AUG 20 2005

TXZ061-068-210015-
ECTOR-CRANE-
640 PM CDT SAT AUG 20 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR WESTERN CRANE AND WESTERN
ECTOR COUNTIES.

STRONG THUNDERSTORMS OVER WARD AND WINKLER COUNTIES WILL SEND A BAND
OF STRONG WINDS INTO WESTERN CRANE AND WESTERN ECTOR COUNTIES
THROUGH 715 PM CDT. AT 640 PM CDT... THIS BAND OF STRONG WINDS WAS
LOCATED FROM 13 MILES WEST OF NOTREES TO 5 MILES SOUTHWEST OF TUBBS
CORNER... MOVING NORTHEAST AT 30 MPH.

RESIDENTS OF NOTREES... PENWELL AND MOTORISTS ALONG INTERSTATE 20
AND FARM TO MARKET ROAD 1053 MAY EXPERIENCE WESTERLY WIND GUSTS NEAR
40 MPH.

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 01:15 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Lea

When
August 20, 6:16 PM MST to 10:00 PM MST
Where
Lea County, Hobbs
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

The Lea County Sheriff's Office and the Hobbs Police Department reported that all roads in Hobbs were affected by flash flooding. Road crews blocked off roads that were impassable.

Flash Flood, Eddy

When
August 20, 10:02 PM MST to August 21, 12:00 AM MST
Where
Eddy County, 5 mi SW of Carlsbad
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.367, -104.300

A National Weather Service trained spotter reported that a high water rescue was performed when three people were stranded in a submerged vehicle on Hidalgo Road near Dark Canyon Draw.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472498, 5472499.